Does neostigmine administration produce a clinically important increase in postoperative nausea and vomiting?

Abstract

Neostigmine is used to antagonize neuromuscular blocker-induced residual neuromuscular paralysis. Despite the findings of a previous meta-analysis, the effect of neostigmine on postoperative nausea and vomiting remains unresolved. We reevaluated the effect of neostigmine on postoperative nausea and vomiting while considering the different anticholinergics as potentially confounding factors. We performed a systematic literature search using MEDLINE, Embase, Cochrane library, reference listings, and hand searching with no language restriction through December 2004 and identified 10 clinical, randomized, controlled trials evaluating neostigmine's effect on postoperative nausea and vomiting. Data on nausea or vomiting from 933 patients were extracted for the early (0-6 h), delayed (6-24 h), and overall (0-24 h) postoperative periods and analyzed with RevMan 4.2 (Cochrane Collaboration, Oxford, UK) and multiple logistic regression analysis. The combination of neostigmine with either atropine or glycopyrrolate did not significantly increase the incidence of overall (0-24 h) vomiting (relative risk, 0.91; 95% confidence interval, 0.70-1.18; P = 0.48) or nausea (relative risk, 1.24; 95% confidence interval, 0.98-1.59; P = 0.08). Multiple logistic regression analysis indicated that there was not a significant increase in the risk of vomiting with large compared with small doses of neostigmine. Contrasting a previous analysis, we conclude that there is insufficient evidence to conclude that neostigmine increases the risk of postoperative nausea and vomiting.

5 Figures and Tables

010203020072008200920102011201220132014201520162017
Citations per Year

98 Citations

Semantic Scholar estimates that this publication has 98 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Cheng2005DoesNA, title={Does neostigmine administration produce a clinically important increase in postoperative nausea and vomiting?}, author={Ching-Rong Cheng and Daniel I Sessler and Christian C. Apfel}, journal={Anesthesia and analgesia}, year={2005}, volume={101 5}, pages={1349-55} }